Alert archive / Connecticut / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 23, 2019, 11:44 PM EDT for Northeastern Connecticut Planning Region, Connecticut; Hampden County, Worcester County, Massachusetts. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2019, 11:44 PM EDT (03:44 UTC)
- Expired
- May 24, 2019, 12:10 AM EDT
- In force
- 26 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Northeastern Connecticut Planning Region, CT, Hampden County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WUUS51 KBOX 240344
SVRBOX
CTC013-015-MAC013-027-240430-
/O.NEW.KBOX.SV.W.0009.190524T0344Z-190524T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1144 PM EDT Thu May 23 2019
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northern Windham County in northern Connecticut...
Northern Tolland County in northern Connecticut...
South central Worcester County in central Massachusetts...
Southeastern Hampden County in western Massachusetts...
* Until 1230 AM EDT.
* At 1144 PM EDT, a severe thunderstorm was located over Hampden, or
7 miles east of Springfield, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Ludlow, Webster, Southbridge, East Longmeadow, Ellington,
Wilbraham, Charlton, Palmer, Stafford, Somers, Dudley, Putnam,
Thompson, Sturbridge, Monson, Brooklyn, Woodstock, Willington,
Hampden and Ashford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4217 7242 4207 7183 4179 7195 4201 7251
4203 7251 4204 7252
TIME...MOT...LOC 0344Z 296DEG 31KT 4208 7239
HAIL...<.75IN
WIND...60MPH
$$
KJC1 follow-up statement
242
WWUS51 KBOX 240410
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1210 AM EDT Fri May 24 2019
CTC013-015-MAC013-027-240419-
/O.CAN.KBOX.SV.W.0009.000000T0000Z-190524T0430Z/
Windham CT-Tolland CT-Worcester MA-Hampden MA-
1210 AM EDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WINDHAM...NORTHERN
TOLLAND...SOUTH CENTRAL WORCESTER AND SOUTHEASTERN HAMPDEN COUNTIES
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4217 7242 4207 7183 4179 7195 4201 7251
4203 7251 4204 7252
TIME...MOT...LOC 0406Z 296DEG 31KT 4185 7177
$$
KJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:15 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 23, 9:15 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
915 PM EDT Thu May 23 2019
.SYNOPSIS...
Scattered showers with embedded heavy downpours this evening followed
by a sweeping cold front overnight. Windy, seasonable conditions
Friday with light showers along the coast. Much of Saturday looks
dry with pleasant temperatures, but a fast moving disturbance will
probably bring a period of showers late Saturday into early Sunday.
The rest of Sunday into Memorial Day looks to be warm and mainly
dry, but an approaching warm front may bring some showers by Tuesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
915 PM update...
Line of strong to severe storms along the cold front moving ESE
from central and eastern NY. Convection is firing within an
area of MUCAPES 500-1000 J/kg and 0-3km lapse rates 6.5-7 C/km.
Environment is much less favorable over New Eng. There will be
some elevated CAPE developing as the convection moves into SNE
but low level lapse rates are poor and surface instability is
nil so expect a weakening trend. 3km NAM handing the convection
reasonably well. Area of showers and sct t-storms expected to
sweep across SNE tonight, reaching NW MA 02-03z and rest of the
region 03-06z. A few strong storms are possible in NW MA but
activity will weaken as it approaches the coastal plain. Drying
trend overnight behind the cold front with partial clearing.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday into Friday night ...
Breezy, seasonable, dry conditions. Potent shortwave and mid-level
H5 trof digs out towards SE Canada promoting further cyclogenesis
that along the backside of which will amplify the low-level wind
profile and promote steep lapse rates to H8. Moisture lingering,
one of two things: 1.) Some light shower activity is possible
along E-coastal MA, and 2.) All of S New England will see breezy
N winds with gusts up as high as 40 mph but below WIND ADVISORY
thresholds. Scattered to broken cloud decks, more than likely
thicker further E. Highs around the upper 60s during the day.
Both clouds and winds dissipate going into the evening and
overnight, but lingering enough to limit radiational cooling.
Lows down into the 40s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 323 PM EDT Thursday...
Highlights...
* Memorial Day weekend will feature warmer than normal
temperatures, with some showers mainly Saturday Night and
early Sunday. Monday will be dry and comfortably warm -
especially away from the coast.
* Several risks for showers/t-storms during the week. Could be
warm for midweek.
Details...
Overall models from 00z & 12z are in decent agreement through
the holiday weekend, and then start to deviate after that. As
such, stuck with the model blend for most of next week with
little change to populate the forecast as confidence is lower in
any specific outcomes. A little more clarity/confidence for
this weekend's weather. Comments regarding each day are below,
for those that want to get into some deeper technical reading...
Saturday:
looks like a pretty decent day. 925mb temperatures are around
15C, so that would support highs in the mid 70s inland. not a
strong pressure gradient, so sea breezes will develop by early
afternoon, keeping coastal areas to the 60s to maybe 70f. A
shortwave will approach late in the day, with at least
increasing clouds in western areas. Did hold back the chance for
any showers until evening, and even then just for mainly western
Mass. Overnight the shortwave will roll through. Some elevated
instability, so perhaps a rumble or two of thunder, mainly just
light showers. Liked the model blend with 60-70% PoPs and
roughly 0.1 to 0.2" total.
Sunday: More like summer, which is appropriate for the holiday
weekend to kick off summer. 925mb temperatures up around 20C,
which would suggest mid 80s for highs away from the coast. Upped
the model blends several degrees. Again, sea breezes keeping it
cooler at the coast. Dewpoints will be rising into the lower
60s, and along with the warm temperatures, we will have some
surface based instability. No strong forcing, but can't rule out
a few showers or isolated t-storm that initiate along the sea
breeze and higher terrain. All in all most of us will see a
decent amount of sun and stay dry. So I'd say "it's a go" for
those outdoor activities. Uncertainty for Sunday night as GFS
has a shortwave move through with perhaps a few showers. 12Z
Euro says dry. Have some low PoPs in the forecast, so we'll see
if later model give more clarity.
Monday/Memorial Day: Flow turns northwest, with a building
ridge. Look for high and dry weather with lots of sun. 925mb
temperatures of 17-19C suggest highs in the 70s and approaching
80 in places like the CT River Valley. Sea breezes again.
Tuesday to Thursday: As mentioned above, confidence not all that
high for mid week. The general trend will be for high pressure
to move offshore, setting up southwest flow to bring in bring in
some warm air, which will then be pushed out with a cold front
sometime Wednesday night or Thursday. That warm air could
actually be pretty hot. 12z GFS has 925mb temperatures
approaching 25C on Wednesday. That would support temperatures
into the 90s across inland areas. The 00z Euro had a bunch of
clouds/showers and cooler conditions, but then the 12z Euro came
in looking more like the GFS and a hot day. Though the GFS has
been showing a hot day for a few runs, that's not the case with
other models like FV3-GFS, Canadian, Euro. In fact, some show a
back door cold front slicing the area as well. Given that, stuck
with the model blend, which does feature highs into the lower
80s inland. Along with that, went with lots of 30-40% PoPs given
uncertainty in what will happen and exactly when.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/...Moderate confidence.
915 PM update...
Timing of showers and sct t-storms 03-04z BDL/BAF/ORH and
BOS/PVD 04-05z, a bit faster than previous forecast suggested.
Previous discussion...
Mostly VFR across the region, though IFR with low ceilings
starting to move in along the south coast of RI and MA. Line of
thunderstorms out in western NY as of just before 00z will
quickly sweep southeast. Should be affecting BDL/BAF locations
about 02z, ORH about 03z and then BOS-PVD about 04z. Tried to
keep TEMPO groups to primary 2 hour window for the activity.
TSRA should be diminishing as things move across the region, so
kept mostly the "VCTS" aspect, and we can update later to better
indicate the details of the thunder portion. Expect IFR/MVFR
conditions as the showers push through. Some LLWS will persist
into the early overnight. A cold front will move through,
generally after 06z, with conditions improving to VFR area wide
by 12z. Gusty northwest surface winds tomorrow, with most TAF
locations seeing frequent gusts around 30kt from 15z through 20z
or so. Potential for isolated gusts near 40kt. Winds diminish
quickly Friday evening. VFR Friday night.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Saturday through Tuesday/...
Saturday: VFR.
Saturday Night: MVFR/IFR conditions possible. Breezy. SHRA
likely, patchy BR.
Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Sunday Night: VFR. Slight chance SHRA.
Memorial Day: VFR.
Monday Night through Tuesday: VFR. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/...High confidence.
Rest of today ...
SW winds sustained around 10 to 15 kts, gusts around 20 to 25
kts will push seas 3 to 5 feet on the outer waters. SMALL CRAFT
ADVISORIES issued accordingly.
Tonight...
SW winds continue prior to a sweeping cold front during the early
morning hours. Will see sustained 10 to 15 kts with gusts around
20 to 25 kts throughout as the cold front sweeps through, SW winds
shifting W, waves building 5 to 7 feet on the outer waters. Lower
visibility with any heavy showers or thunderstorms that are forecast
ahead of the sweeping cold front. Heavy rain elements occurring
around midnight.
Friday into Friday night ...
Gales over the E waters by midday into afternoon with overcast
cloud decks and possible light showers. Winds dissipating into
evening and overnight. Waves on the outer waters possibly
pushing up as high as 8 to 10 feet peaking close to sunset then
dissipating thereafter.
Outlook /Saturday through Tuesday/...
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Rain showers likely, patchy fog.
Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, patchy fog.
Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, patchy fog.
Memorial Day: Winds less than 25 kt. Seas locally approaching
5 ft.
Monday Night through Tuesday: Winds less than 25 kt. Chance of
rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Friday afternoon through Friday evening for
ANZ231-232-250-254-255.
Small Craft Advisory until 5 AM EDT Friday for ANZ232>234.
Small Craft Advisory until midnight EDT tonight for ANZ230.
Small Craft Advisory until 2 AM EDT Friday for ANZ231-236-251.
Small Craft Advisory until 11 PM EDT Friday for ANZ235-237.
Small Craft Advisory until 2 PM EDT Friday for ANZ250-254>256.
&&
SYNOPSIS...Sipprell/AJN
NEAR TERM...KJC
SHORT TERM...Sipprell
LONG TERM...AJN
AVIATION...KJC/AJN
MARINE...SipprellHazardous weather outlook, May 23, 4:38 PM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 438 PM EDT Thu May 23 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-242045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 438 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-233>237-251-256-242045- Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Narragansett Bay-Block Island Sound- Massachusetts Bay and Ipswich Bay- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 438 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-232-250-254-255-242045- Cape Cod Bay-Nantucket Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 438 PM EDT Thu May 23 2019 ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, May 23, 9:59 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
959 PM EDT Thu May 23 2019
MAZ002-003-240300-
Western Franklin MA-Eastern Franklin MA-
959 PM EDT Thu May 23 2019
...STRONG THUNDERSTORMS APPROACHING FRANKLIN COUNTY...
At 958 PM EDT, Doppler radar was tracking a strong thunderstorm near
Berlin, or 10 miles south of Hoosick Falls, moving east at 45 mph.
Penny size hail and wind gusts up to 50 mph will accompany this
storm.
Locations impacted include...
Greenfield, Orange, Deerfield, Monroe, Montague, Sunderland,
Northfield, Bernardston, Buckland, Conway, Shelburne, Leverett,
Erving, Shutesbury, Ashfield, Colrain, Gill, Charlemont, New Salem
and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4272 7230 4243 7237 4257 7297 4263 7295
4267 7296 4266 7298 4267 7300 4270 7295
4270 7302 4274 7302
TIME...MOT...LOC 0158Z 285DEG 40KT 4275 7332
KJCSpecial weather statement, May 23, 10:56 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1056 PM EDT Thu May 23 2019 MAZ003>005-010-012-240345- Southern Worcester MA-Central Middlesex County MA- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 1056 PM EDT Thu May 23 2019 ...STRONG THUNDERSTORM... At 1056 PM EDT, Doppler radar was tracking a strong thunderstorm over New Salem, or 8 miles southwest of Orange, moving east at 55 mph. Winds in excess of 40 mph will accompany this storm. Locations impacted include... Worcester, Framingham, Leominster, Marlborough, Amherst, Shrewsbury, Orange, Acton, Gardner, Hudson, Westborough, Grafton, Sudbury, Holden, Auburn, Northbridge, Hopkinton, Belchertown, Northborough and Clinton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4241 7265 4266 7235 4244 7142 4211 7162 TIME...MOT...LOC 0256Z 288DEG 51KT 4249 7237 KJC
Special weather statement, May 23, 11:36 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1136 PM EDT Thu May 23 2019
CTZ002>004-MAZ004-005-009>013-RIZ001-240430-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Western Hampden MA-Western Norfolk MA-Central Middlesex County MA-
Eastern Hampden MA-Northern Worcester MA-Eastern Hampshire MA-
Northwest Providence RI-
1136 PM EDT Thu May 23 2019
...LINE OF THUNDERSTORMS MOVING THROUGH THE AREA...
At 1134 PM EDT, Doppler radar was tracking showers and thunderstorms
along a line extending from near Holden to Warren to Southwick.
Movement was southeast at 35 mph.
Wind gusts 30 to 40 mph and brief downpours will accompany these
storms.
Locations impacted include...
Worcester, Springfield, Chicopee, Enfield, Westfield, Marlborough,
Shrewsbury, Franklin, Vernon, Windsor, Agawam, West Springfield,
Milford, Mansfield, South Windsor, Walpole, Ludlow, Westborough,
Grafton and Holden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4223 7228 4240 7170 4212 7127 4202 7156
4181 7225 4194 7290 4197 7289 4197 7303
4204 7301 4204 7306 4207 7306
TIME...MOT...LOC 0334Z 296DEG 32KT 4233 7187 4221 7222 4207 7274
KJCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:49 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 41 min |
| May 24, 12:15 AM EDT | Special Weather Statement | BOX | 45 min | |
| May 23, 9:59 PM EDT | Special Weather Statement | BOX | Franklin | 61 min |
| May 23, 10:14 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 46 min |
| May 23, 10:56 PM EDT | Special Weather Statement | BOX | Worcester | 49 min |
| May 23, 11:36 PM EDT | Special Weather Statement | BOX | Hampden, Worcester | 54 min |
| May 24, 12:52 AM EDT | Special Weather Statement | BOX | Barnstable, Bristol | 53 min |
| May 24, 1:20 AM EDT | Special Weather Statement | BOX | Barnstable | 40 min |
| May 24, 4:30 AM EDT | Gale Warning | BOX | 16 hr | |
| May 24, 4:30 AM EDT | Small Craft Advisory | BOX | 7 hr | |
| May 24, 8:44 AM EDT | Wind Advisory | BOX | Barnstable, Dukes, Nantucket, Norfolk, Plymouth | 12 hr |
| May 24, 11:21 AM EDT | Storm Warning | BOX | 9 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2019Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.